Computational Aspects of Orthogonal Polynomials

  • Walter Gautschi
Part of the NATO ASI Series book series (ASIC, volume 294)


Our concern here is with computational methods for generating orthogonal polynomials and related quantities. We focus on the case where the underlying measure of integration is nonclassical. The main problem, then, is that of computing the coefficients in the basic recurrence relation satisfied by orthogonal polynomials. Two principal methods are considered, one based on modified moments, the other on inner product representations of the coefficients. The first method is the more economical one, but may be subject to ill-conditioning. A study is made of the underlying reasons for instability. The second method, suitably implemented, is more widely applicable, but less economical. A number of problem areas in the physical sciences and in applied mathematics are described where these methods find useful applications.


Orthogonal Polynomial Recurrence Relation Chebyshev Polynomial Quadrature Rule Gaussian Quadrature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Chebyshev, P.L. [1859]: ‘Sur l’interpolation par la méthode des moindres carrésé, Mém. Acad. Impér. Sci. St. Pétersbourg (7) 1, no. 15, pp. 1–24. [Oeuvres I, pp. 473–498.]Google Scholar
  2. Chihara, T.S. [ 1978 ]: An Introduction to Orthogonal Polynomials, Gordon and Breach, New York.zbMATHGoogle Scholar
  3. Clenshaw, C.W. [ 1955 ]: ‘A note on the summation of Chebyshev series’, Math. Tables Aids Comput. 9, pp. 118 – 120.MathSciNetzbMATHGoogle Scholar
  4. Danloy, B. [1973]: ‘Numerical construction of Gaussian quadrature formulas for \(\int_0^1 {\left( { - Logx} \right){x^\alpha }f\left( x \right)} dx\) and \(\int_0^\infty {{E_m}\left( x \right)} f\left( x \right)dx\)Math. Comp. 27, pp. 861–869.Google Scholar
  5. Forsythe, G.E. [ 1957 ]: ‘Generation and use of orthogonal polynomials for data-fitting with a digital computer’, J. Soc. Indust. Appl. Math. 5, pp. 74 – 88.MathSciNetzbMATHCrossRefGoogle Scholar
  6. Fox, L. and Parker, I.B. [ 1968 ]: Chebyshev Polynomials in Numerical Analysis, Oxford University Press, London.Google Scholar
  7. Fransén, A. [ 1979 ]: ‘Accurate determination of the inverse gamma integral’, BIT 19, pp. 137 – 138.MathSciNetzbMATHCrossRefGoogle Scholar
  8. Frontini, M., Gautschi, W. and Milovanović, G.V. [ 1987 ]: ‘Moment-preserving spline approximation on finite intervals’, Numer. Math. 50, pp. 503 – 518.MathSciNetzbMATHCrossRefGoogle Scholar
  9. Galant, D. [1969]: ‘Gauss quadrature rules for the evaluation of \(2{\pi ^{ - 1/2}}\int_0^\infty {\exp \left( { - {x^2}} \right)} f\left( x \right)dx\)’, Math. Comp. 23, Review 42, pp. 676–677. Loose microfiche suppl. E.Google Scholar
  10. Galant, D. [ 1971 ]: ‘An implementation of Christoffel’s theorem in the theory of orthogonal polynomials’, Math. Comp. 25, pp. 111 – 113.MathSciNetzbMATHGoogle Scholar
  11. Gautschi, W. [ 1964 ]: ‘Exponential integral and related functions’, in Handbook of Mathematical Functions(M. Abramowitz and I.A. Stegun, eds.), pp. 227–251. NBS Applied Math. Ser. 55, U.S. Government Printing Office, Washington, D.C.Google Scholar
  12. Gautschi, W. [ 1967a ]: ‘Computational aspects of three-term recurrence relations’, SIAM Rev. 9, pp. 24 – 82.MathSciNetzbMATHCrossRefGoogle Scholar
  13. Gautschi, W. [ 1967b ]: ‘Numerical quadrature in the presence of a singularity’, SIAM J. Numer. Anal. 4, pp. 357 – 362.MathSciNetzbMATHCrossRefGoogle Scholar
  14. Gautschi, W. [ 1975 ]: ‘Computational methods in special functions — a survey’, in Theory and Application of Special Functions( R.A. Askey, ed.), pp. 1 – 98. Academic Press, New York.Google Scholar
  15. Gautschi, W. [ 1979a ]: ‘On generating Gaussian quadrature rules’, in Numerische Integration(G. Hammerlin, ed.), pp. 147–154. Intemat. Ser. Numer. Math. 45, Birkhäuser, Basel.Google Scholar
  16. Gautschi, W. [ 1979b ]: ‘On the preceding paper “A Legendre polynomial integral” by James L. Blue’, Math. Comp. 33, pp. 742 – 743.MathSciNetzbMATHGoogle Scholar
  17. Gautschi, W. [ 1981a ]: ‘A survey of Gauss-Christoffel quadrature formulae’, in E.B. Christoffel; The Influence of his Work in Mathematics and the Physical Sciences( P.L. Butzer and F. Feher, eds.), pp. 72 – 147. Birkhäuser, Basel.Google Scholar
  18. Gautschi, W. [ 1981b ]: ‘Minimal solutions of three-term recurrence relations and orthogonal polynomials’, Math. Comp. 36, pp. 547 – 554.MathSciNetzbMATHCrossRefGoogle Scholar
  19. Gautschi, W. [ 1982a ]: ‘On generating orthogonal polynomials’, SIAM J. Sci. Stat. Comput. 3, pp. 289 – 317.MathSciNetzbMATHCrossRefGoogle Scholar
  20. Gautschi, W. [ 1982b ]: ‘Polynomials orthogonal with respect to the reciprocal gamma function’, BIT 22, pp. 387 – 389.MathSciNetzbMATHCrossRefGoogle Scholar
  21. Gautschi, W. [ 1982c ]: ‘An algorithmic implementation of the generalized Christoffel theorem’, in Numerical Integration(G. Hammerlin, ed.), pp. 89-106. Internat. Ser. Numer. Math. 57, Birkhäuser, Basel.Google Scholar
  22. Gautschi, W. [ 1983 ]: ‘How and how not to check Gaussian quadrature formulae’, BIT 23, pp. 209 – 216.MathSciNetzbMATHCrossRefGoogle Scholar
  23. Gautschi, W. [1984a]: ‘Questions of numerical condition related to polynomials’, in Studies in Numerical Analysis (G.H. Golub, ed.), pp. 140–177. Studies in Mathematics 24, The Mathematical Association of America.Google Scholar
  24. Gautschi, W. [ 1984b ]: ‘Discrete approximations to spherically symmetric distributions’, Numer. Math. 44, pp. 53 – 60.MathSciNetzbMATHCrossRefGoogle Scholar
  25. Gautschi, W. [to appear]: ‘On the remainder term for analytic functions of Gauss-Lobatto and Gauss-Radau quadratures’, Rocky Mountain J. Math. Google Scholar
  26. Gautschi, W. and Milovanović, G.V. [ 1985 ]: ‘Gaussian quadrature involving Einstein and Fermi functions with an application to summation of series’, Math. Comp. 44, pp. 177 – 190.MathSciNetzbMATHCrossRefGoogle Scholar
  27. Gautschi, W. and Milovanović, G.V. [ 1986 ]: ‘Spline approximations to spherically symmetric distributions’, Numer. Math. 49, pp. 111 – 121.MathSciNetCrossRefGoogle Scholar
  28. Gautschi, W. and Varga, R.S. [ 1983 ]: ‘Error bounds for Gaussian quadrature of analytic functions’, SIAM J. Numer. Anal. 20, pp. 1170 – 1186.MathSciNetzbMATHCrossRefGoogle Scholar
  29. Gautschi, W., Kovačević, M.A. and Milovanović, G.V. [ 1987 ]: ‘The numerical evaluation of singular integrals with coth-kernel’, BIT 27, pp. 389 – 402.MathSciNetzbMATHCrossRefGoogle Scholar
  30. Gautschi, W., Tychopoulos, E. and Varga, R.S. [to appear]: ‘A note on the contour integral representation of the remainder term for a Gauss-Chebyshev quadrature rule’, SIAM J. Numer. Anal. Google Scholar
  31. Golub, G.H. and Welsch, J.H. [ 1969 ]: ‘Calculation of Gauss quadrature rules’, Math. Comp. 23, pp. 221 – 230.MathSciNetzbMATHCrossRefGoogle Scholar
  32. Kahaner, D., Tietjen, G. and Beckman, R. [1982]: ’Gaussian-quadrature formulas forGoogle Scholar
  33. \(\int_0^\infty {{e^{ - {x^2}}}g\left( x \right)dx} \)’, J. Statist. Comput. Simul. 15, pp. 155–160.Google Scholar
  34. Kautsky, J. and Golub, G.H. [1983]: ‘On the calculation of Jacobi matrices’, Linear Algebra Appl. 52/53, pp. 439–455.Google Scholar
  35. King, H.F. and Dupuis, M. [ 1976 ]: ‘Numerical integration using Rys polynomials’, J. Computational Phys. 21, pp. 144 – 165.MathSciNetCrossRefGoogle Scholar
  36. Lee, S.-Y. [ 1980 ]: ‘The inhomogeneous Airy functions Gi(z) and Hi(z)’, J. Chem. Phys. 72, pp. 332 – 336.MathSciNetCrossRefGoogle Scholar
  37. Lin, J.-C. [ 1988 ]: Rational L2-Approximation with Interpolation, Ph.D. Thesis, Purdue University.Google Scholar
  38. Mach, R. [ 1984 ]: ‘Orthogonal polynomials with exponential weight in a finite interval and application to the optical model’, J. Mathem. Phys. 25, pp. 2186 – 2193.MathSciNetCrossRefGoogle Scholar
  39. Micchelli, C.A. [ 1988 ]: ‘Monosplines and moment preserving spline approximation’, in Numerical Integration III(H. Braβ and G. Hämmerlin, eds.), pp. 130–139. Internat. Ser. Numer. Math. 85, Birkhäuser, Basel.Google Scholar
  40. Milovanović, G.V. and Kovačević. M.A. [ 1988 ]: ‘Moment-preserving spline approximation and Turán quadratures’, in Numerical Mathematics: Singapore 1988(R. Agarwal, Y. Chou and S. Wilson, eds.), pp. 357–365. Internat. Ser. Numer. Math. 86, Birkhäuser, Basel.Google Scholar
  41. Nevai, P.G. [ 1979 ]: ‘Orthogonal polynomials’, Mem. Amer. Math. Soc. 18, No. 213, 185 pp.MathSciNetGoogle Scholar
  42. Paškovskii, S. [ 1983 ]: Numerical Applications of Chebyshev Polynomials and Series( Russian), “Nauka”, Moscow.Google Scholar
  43. Rivlin, T.J. [ 1974 ]: The Chebyshev Polynomials, Wiley, New York.zbMATHGoogle Scholar
  44. Russon, A.E. and Blair, J.M. [ 1969 ]: Rational Function Minimax Approximations for the Bessel Functions K0(x) and K1(x), Rep. AECL-3461, Atomic Energy of Canada Limited, Chalk River, Ontario.Google Scholar
  45. Sack, R.A. and Donovan, A.F. [1971/72]: ‘An algorithm for Gaussian quadrature given modified moments’, Numer. Math. 18, pp. 465–478.Google Scholar
  46. Shizgal, B. [ 1981 ]: ‘A Gaussian quadrature procedure for use in the solution of the Boltzmann equation and related problems’, J. Computational Phys. 41, pp. 309 – 328.MathSciNetzbMATHCrossRefGoogle Scholar
  47. Smith, B.T., Boyle, J.M., Dongarra, J.J., Garbow, B.S., Ykebe, Y., Klema, V.C. and Moler, C.B. [ 1976 ]: Matrix Eigensystem Routines - EISPACK Guide, Lecture Notes Comp. Sci. 6, 2nd ed., Springer, Berlin.Google Scholar
  48. Stieltjes, T.J. [1884]: ‘Quelques recherches sur la théorie des quadratures dites mécaniques’, Ann. Sci. Ec. Norm. Paris, Sér. 3, 1, pp. 409–426. [Oeuvres I, pp. 377–396.]Google Scholar
  49. Stroud, A.H. and Secrest, D. [ 1966 ]: Gaussian Quadrature Formulas, Prentice-Hall, Englewood Cliffs, N.J.Google Scholar
  50. Szegö, G. [ 1975 ]: Orthogonal Polynomials, AMS Colloquium Publications 23, 4th ed., American Mathematical Society, Providence, R.I.Google Scholar
  51. Uvarov, V.B. [1959]: ‘Relation between polynomials orthogonal with different weights’ (Russian), Dokl. Akad. Nauk SSSR 126, pp. 33–36.Google Scholar
  52. Uvarov, V.B. [1969]: ‘The connection between systems of polynomials that are orthogonal with respect to different distribution functions’ (Russian), Ž. Vyčisl. Mat. i Mat. Fiz. 9, pp. 1253–1262. [English translation in U.S.S.R. Computational Math, and Phys. 9, 1969, No.6, pp. 25–36.]Google Scholar
  53. Wheeler, J.C. [ 1974 ]: ‘Modified moments and Gaussian quadrature’, Rocky Mountain J. Math. 4, pp. 287 – 296.MathSciNetzbMATHCrossRefGoogle Scholar
  54. Wilkinson, J.H. and Reinsch, C. [ 1971 ]: Linear Algebra, Handbook for Automatic Computation, Vol. II, Springer, New York.Google Scholar
  55. Wimp, J. [ 1984 ]: Computation with Recurrence Relations, Pitman, Boston.zbMATHGoogle Scholar
  56. Wong, R. [ 1982 ]: ‘Quadrature formulas for oscillatory integral transforms’, Numer. Math. 39, pp. 351 – 360.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Kluwer Academic Publishers 1990

Authors and Affiliations

  • Walter Gautschi
    • 1
  1. 1.Department of Computer SciencePurdue UniversityWest LafayetteUSA

Personalised recommendations